Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

I feel uncomforable giving this to my toddler...

My 2 year old got pneumonia 2 weeks ago, our doctor prescribed her 3 different meds. Which I gave my daughter.. But, a week later my daughter gets diarrhea and I take her back to the doctor he tells me he thinks its an ear infection and puts her on sulfamethoxazole 8ml 2x a day. I never seen my daughter pulling at her ears or anything. I ended up taking her to the ER last night over the dirrhea, which finally stopped. The ER Dr never said anything about my daughter having an ear infection. After researching the sulfamethoxazole I don't feel conformable giving it to my daughter. Our doctor has always been wonderful but this one time I don't feel like I should give her this med.

Answer Question
 
mszh2010

Asked by mszh2010 at 10:40 PM on Jan. 28, 2011 in Babies (0-12 months)

Level 3 (-1 Credits)
Answers (7)
  • if you dont feel comfortable talking to your doctors office, maybe call the ER and explain that you were in recently and then ask them about the ear infection and med. or take her to an urgent care or a different doctor and explain the situation and ask them about it.

    thats what I would do
    ElsaSalsaaa

    Answer by ElsaSalsaaa at 10:43 PM on Jan. 28, 2011

  • (i had my son in the ER for vomiting and they checked his ears briefly and said nothing about them looking red or anything and two days later we were in the urgent care and both were very infected. at first I was like... why didnt the ER doctor say anything.. they HAD to have been showing some redness or something at that point... but my mom thought maybe, since we were in for other symptoms, they just didn't pay close attention to the ears... maybe thats why they didnt mention an ear infection)
    ElsaSalsaaa

    Answer by ElsaSalsaaa at 10:45 PM on Jan. 28, 2011

  • hmm, well usually that would be prescribed for a uti...i mean i guess it could be ok for an ear infection, but i am not sure why they wouldn't just give her amoxicillin (sp?)..... (maybe because she had diarrhea already?). but anyway, i would simply take her back for a second opinion, and then say that you would prefer a different antibiotic. also, if she (or you for that matter) are ever on a antibiotic and you get diarrhea from it, probiotics work really well to repopulate the 'good' bacteria and get you back to normal. but if you don't feel right with the diagnosis, get a second opinion (if you go to a group practice, see a different dr.), and you can always tell the dr. that you don't feel comfortable with that medicine and would prefer something different.

    princessbeth79

    Answer by princessbeth79 at 10:47 PM on Jan. 28, 2011

  • I'd be leary of treating my child too, if they were asymptomatic. I'd keep an eye on him, and if he starts to show any signs of illness, reevaluate the need for the antibiotic.
    Krysta622

    Answer by Krysta622 at 10:49 PM on Jan. 28, 2011

  • b careful w doctors they do not know everything...
    smiley745

    Answer by smiley745 at 10:54 PM on Jan. 28, 2011

  • I thought my son had a sever allergic reation and I took him to the Dr. His normal Dr. was out so we had to see another one. She refused to look at his legs and feet ( they were double in size from swelling), his runny nose and eyes, coughing and weezing. She would only look at his red and runny ears. She said he had a double ear infection and prescribed meds. I had to nearly beg to get something for the bites on his legs. Got to the pharmacy and the cream for the bites was one that is in his file that he is allergic to.
    Pharmacy couldn't give anything else and Dr. was closed. I didn't give him the meds for the ear infection because I was sure he
    didn't have one. Took him back the next day to see his Dr. and he didn't have ear infections. Turns out he is allergic to ants and mosquitoes. He had so much fluid build up it was literally coming out his ears.

    If you think the Dr. is wrong go back.
    cassey.e

    Answer by cassey.e at 11:15 PM on Jan. 28, 2011

  • If she was on anti-biotics for pnuemonia, any ear infection would be long gone. My son also just had pnuemonia and a double ear infection and he never shows symptoms of ear infection.

    I would assume the diarrhea is from the anti-biotics. Have you been giving pro-biotics as well? That will go a long way to helping with the diarrhea and help your child's digestive system get back to normal. I give my almost 2 year old chewable ones from target. They say 4+, but his doctor looked at them and said they are fine... he gets 1 twice a day (so 2 a day).
    LeanneC

    Answer by LeanneC at 1:28 PM on Jan. 29, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.